Minnesota, 2007

Tornado and Flash Flood in Minnesota, September 20, 2007

September 20, 2007 · NWS MPX · 68 events in 20 counties and zones

Warm frontal boundary induced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
68

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Warm frontal boundary induced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 20, 5:31 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 20, 5:31 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 AM CDT THU SEP 20 2007

.DISCUSSION...
FORECAST AREA ENTERING THE PUSH/PULL REGION BETWEEN DEPARTING
SURFACE HIGH OVER NORTHEAST MINNESOTA AND NORTHERN WISCONSIN...AND
APPROACHING LOW PRESSURE SYSTEM IN THE WESTERN DAKOTAS. EASTERLY
SURFACE WINDS ARE HELPING TO KEEP DEW POINTS RELATIVELY LOW...WITH
MID 40S TO LOW 50S IN MOST LOCALES. REGION OF CONVECTION IN THE
EASTERN DAKOTAS AND NORTHWEST MINNESOTA IS ASSOCIATED WITH A
40-50KT LOW LEVEL JET...AND LOW/MID LEVEL THETA-E ADVECTION.

THE SHORT TERM CONCERNS MOST DEFINITELY REVOLVE AROUND THE SEVERE
CONVECTION POSSIBILITIES LATER TODAY. ITS A LITTLE BIT OF A
TRICKY FORECAST...BECAUSE WE WILL DEFINITELY BE FIGHTING A CAPPING
INVERSION OVER AT LEAST THE SOUTHERN PORTION OF THE FORECAST
AREA...WITH 700 MB TEMPERATURES FROM 10-12C PROGGED. ANOTHER ISSUE
IS THAT MOST OF THE UPPER SUPPORT...AND THE GREATEST SURFACE
PRESSURE FALLS MOVE THROUGH NORTHERN MINNESOTA /ALTHOUGH THE
SOUTHERN EDGE OF BOTH GRAZES THE NORTHERN PART OF THE FORECAST
AREA. THE NOSE OF THE LOW LEVEL JET IS ALSO SOLIDLY NEAR THE
INTERNATIONAL BORDER BY 00Z FRIDAY. NOW...MOST OF THIS THROWS THE
TORNADIC THREAT INTO QUESTION...BUT NOT SEVERE CONVECTION AS A
WHOLE. WE DO HAVE AN 80-90KT JETLET MOVING INTO WESTERN MINNESOTA
NEAR MIDDAY...WHICH COUPLES QUITE NICELY WITH A 100-120KT JET IN
ONTARIO. SHEAR PARAMETERS ARE QUITE STRONG...WHEN TAKING INTO
ACCOUNT THE MID/UPPER LEVEL WINDS AND THE PREVAILING SOUTHEASTERLY
LOW LEVEL WINDS. WITH THE STRENGTH OF THE LOW LEVEL WIND
FIELD...WE DO EXPECT THAT 60+ SURFACE DEW POINTS WILL MAKE A
RETURN TO AT LEAST WESTERN AND SOUTHERN MINNESOTA BY THE END OF
THE DAY...WHICH SHOULD LEAD TO AT LEAST 2000 J/KG SBCAPES. THE
THINKING HERE IS THAT A HAIL/WIND THREAT WILL BE A DEFINITE /SAY
NORTH OF THE HIGHWAY 7 CORRIDOR/...BUT THE TORNADIC THREAT IS MUCH
LESS SO /ALBEIT NOT ZERO...CONSIDERING HOW MUCH INSTABILITY AND
SHEAR AREA HANGING AROUND/.

OVERNIGHT...MCS SHOULD MOVE ACROSS THE NORTHERN PART OF THE
FORECAST AREA...BEFORE DROPPING SOUTHEASTWARD OVER EAST CENTRAL
MINNESOTA/WEST CENTRAL WISCONSIN AS A SECOND LOW LEVEL JET RACES
UP FROM EASTERN NEBRASKA AND WESTERN IOWA.

COLD FRONT MOVES THROUGH THE AREA FRIDAY...WHICH REALLY PLAYS
HAVOC WITH THE HIGH TEMPERATURES ON FRIDAY. HAVE GONE WITH A 15
DEGREE GRADIENT ACROSS THE FORECAST AREA...WITH WELL ABOVE NORMAL
TEMPERATURES LIKELY IN THE I-90 CORRIDOR AND IN WEST CENTRAL
WISCONSIN. BLAST OF COLD ADVECTION BEHIND THE FRONT WILL LEAD TO
GUSTY W TO NW WINDS FOR FRIDAY NIGHT.

SURFACE HIGH PASSES QUICKLY THROUGH THE REGION...WITH NEXT SYSTEM
SET TO IMPACT THE AREA SUNDAY NIGHT AND INTO EARLY NEXT WEEK.
CHANGED LITTLE WITH RESPECT TO STORM TIMING...DESPITE THE FACT
THAT THE 00Z GFS SPED THINGS UP A LITTLE. 00Z ECMWF CAME IN
SIMILAR TO THE 19/12Z RUN...WHICH IS A BIT SLOWER THAN THE 00Z
GFS. TEMPERATURES LOOK QUITE WARM ON SUNDAY...WITH STRONG
SOUTHERLY WINDS RETURNING AHEAD OF THIS SYSTEM.

&&

.AVIATION.../12Z TAFS/
CONCERN WITH THE TAFS IS LOCKING DOWN BEST WINDOWS OF TIME FOR
CONVECTION AND ESTIMATING SRLY WIND GUSTS. STRONG UPGLIDE AND
INCREASES IN ELEVATED INSTABILITY OVER THE ERN DAKOTAS WILL
CONTINUE TO DRIVE T-STORMS INTO WRN MN THROUGH MID MORNING. THESE
WILL SPREAD OVER AXN WITH SOME HAIL POSSIBLE GIVEN RADAR TRENDS.
CONVECTION SHOULD BEGIN DWINDLING LATE IN THE MORNING AND INTO
EARLY AFTN AS JET FADES. REDEVELOPMENT OF CONVECTION IS POSSIBLE
IN WRN MN NEAR AND SOUTH OF AXN LATER THIS AFTN...WITH CAP BEING
THE MAIN STIFLING POINT. FINALLY...AS MAJOR HEIGHT FALLS AND
RESPONDING LLJ BEGIN WORKING INTO MN AGAIN TONIGHT...BETTER
CHANCES OF T-STORMS CREEP UP AGAIN IN CTRL MN AND INTO WRN WI.

HAVE GENERALLY USED 200FT PROJECTED WINDS BY THE 06Z NAM MODEL
FOR SUSTAINED WIND SPEEDS AND UTILIZED THE TOP OF THE MIXED LAYER
FOR GUSTS DURING TODAY AND THIS EVE. HAVE TWEAKED DOWN THESE
SPEEDS IN AREAS WHERE MORE CLOUD COVER IS EXPECTED. GUSTS TO OVER
30 KTS AT RWF ARE VERY POSSIBLE THIS AFTN.

ALSO IN THE IMMEDIATE FIRST FEW HOURS...IFR STRATUS HAS GOTTEN
CAUGHT IN ERLY FLOW OVR CTRL WI AND IS ANTICIPATED TO SPREAD OVER
EAU BUT DISSIPATE SOON AFTER AS HEATING BEGINS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

KAT/MTF
Hazardous weather outlook, Sep 20, 3:52 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 AM CDT THU SEP 20 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
452 AM CDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS MORNING OVER PARTS OF WEST
CENTRAL MINNESOTA...SOME OF WHICH MAY BECOME CAPABLE OF PRODUCING
ISOLATED LARGE HAIL AND DAMAGING WIND GUSTS. THESE STORMS SHOULD
PUSH INTO NORTHERN MINNESOTA BY MIDDAY.

ADDITIONAL THUNDERSTORMS...CONTAINING A GREATER LIKELIHOOD OF
PRODUCING SEVERE WEATHER...ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING OVER WEST CENTRAL MINNESOTA...MOVING ACROSS PARTS OF
CENTRAL AND SOUTHERN MINNESOTA...ESPECIALLY ALONG AND NORTH OF
THE HIGHWAY 7 CORRIDOR...THROUGH THE EVENING AND OVERNIGHT. LARGE
HAIL...DAMAGING WINDS...AND HEAVY DOWNPOURS WILL BE LIKELY WITH
THESE STORMS. ISOLATED TORNADOES MAY ALSO OCCUR...ESPECIALLY IN
WEST CENTRAL MINNESOTA TOWARD MID TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE
EXPECTED TO BE ONGOING ON FRIDAY MORNING...CONTINUING ACROSS EAST
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH MUCH OF THE
DAY ON FRIDAY...ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT
MAY BE NEEDED THIS AFTERNOON AND EVENING.

KAT

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 13:21 UTC.

Open the radar archive at this moment

Event by event

46 hail, 18 thunderstorm wind, 2 heavy rain, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Yellow Medicine

When
September 20, 7:22 AM CST
Where
Yellow Medicine County, Burr
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.750, -96.370

Hail, Lac Qui Parle

When
September 20, 7:45 AM CST to 7:55 AM CST
Where
Lac Qui Parle County, 2 mi N of Dawson
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
44.959, -96.070

Houses and vehicles sustained damage.

Thunderstorm Wind, Chippewa

When
September 20, 8:20 AM CST
Where
Chippewa County, 1 mi NE of Watson
Measured
54 kt (62 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.030, -95.805

Large tree reported downed.

Heavy Rain, Stearns

When
September 20, 9:00 AM CST to 12:30 PM CST
Where
Stearns County, Sauk Centre
Reported by
Trained Spotter
Coordinates
45.730, -94.970

Ponding of water occured at a viaduct and at a few intersections around town. As a result, a few roads were barricaded.

Thunderstorm Wind, Swift

When
September 20, 9:42 AM CST
Where
Swift County, Benson
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.320, -95.620

Two trees down in town. One blocking a street.

Hail, Stearns

When
September 20, 10:35 AM CST
Where
Stearns County, Brooten
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.500, -95.120

Relayed via ham radio.

Hail, Kandiyohi

When
September 20, 10:35 AM CST
Where
Kandiyohi County, 7 mi WSW of Regal
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.381, -95.003

Relayed via ham radio.

Hail, Stearns

When
September 20, 11:02 AM CST
Where
Stearns County, Melrose
Measured
0.8 in hail
Reported by
Amateur Radio
Coordinates
45.670, -94.830

Hail, Pope

When
September 20, 11:58 AM CST
Where
Pope County, Starbuck
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.620, -95.520

Hail, Stearns

When
September 20, 12:07 PM CST
Where
Stearns County, St Cloud
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.570, -94.170

Hail occurred at County Roads 15 and 23.

Hail, Sherburne

When
September 20, 12:11 PM CST
Where
Sherburne County, 2 mi NW of Cable to 1 mi NW of Cable
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.541, -94.109

Hail, Stearns

When
September 20, 12:41 PM CST
Where
Stearns County, Sauk Centre
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.730, -94.970

Thunderstorm Wind, Stearns

When
September 20, 1:25 PM CST
Where
Stearns County, St Stephen
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.700, -94.270

Twenty inch tree down. Barn roof partially off.

Thunderstorm Wind, Stearns

When
September 20, 1:25 PM CST
Where
Stearns County, Avon
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.620, -94.470

Two large branches toppled onto vehicles. Three power poles snapped. A TV antenna blown over.

Thunderstorm Wind, Stearns

When
September 20, 1:30 PM CST
Where
Stearns County, Sartell
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.620, -94.200

Multiple 1.5 to 2 foot trees down, along with many branches. The worst area for downed trees and branches occurred along Riverside Avenue North. A thirty by four foot section of the Abbott Northwestern Hospital was blown off.

Thunderstorm Wind, Stearns

When
September 20, 1:30 PM CST
Where
Stearns County, 4 mi N of Sartell
Measured
54 kt (62 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.678, -94.200

Ten to twelve inch diameter trees felled.

Thunderstorm Wind, Stearns

When
September 20, 1:30 PM CST
Where
Stearns County, St Joseph
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.570, -94.330

Tree down.

Thunderstorm Wind, Benton

When
September 20, 1:35 PM CST
Where
Benton County, Sauk Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.600, -94.170

Several trees were felled, including one on a house. Shingles off one home. Portions of a fence near Golden Spike Raceway were damaged.

Thunderstorm Wind, Mille Lacs

When
September 20, 3:00 PM CST
Where
Mille Lacs County, 5 mi NE of Milaca to 6 mi NE of Milaca
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.781, -93.557

At least twenty trees 8 to 14 inches in diameter snapped off.

Thunderstorm Wind, Kanabec

When
September 20, 3:04 PM CST to 3:09 PM CST
Where
Kanabec County, 3 mi N of Ogilvie to Mora
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.873, -93.420

Many trees down; some were 18 inches in diameter. Minor structural damage to several homes in Mora.

Thunderstorm Wind, Meeker

When
September 20, 3:18 PM CST
Where
Meeker County, Litchfield
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.130, -94.530

Numerous trees were felled, including some 22 inches in diameter. One tree fell on a mobile home in the north side of Litchfield.

Hail, Meeker

When
September 20, 3:25 PM CST to 3:30 PM CST
Where
Meeker County, Litchfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.130, -94.530

Thunderstorm Wind, McLeod

When
September 20, 3:40 PM CST
Where
McLeod County, 4 mi NE of Hutchinson
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.921, -94.312

Roof blown off a home.

Hail, Meeker

When
September 20, 3:48 PM CST
Where
Meeker County, 1 mi N of Dassel
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.094, -94.320

Thunderstorm Wind, Meeker

When
September 20, 3:48 PM CST
Where
Meeker County, Dassel
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.080, -94.320

Trees toppled.

Hail, Wright

When
September 20, 3:50 PM CST to 3:54 PM CST
Where
Wright County, Cokato
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.080, -94.200

Hail, Wright

When
September 20, 4:05 PM CST
Where
Wright County, Montrose
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.070, -93.920

Hail, Wright

When
September 20, 4:05 PM CST
Where
Wright County, Waverly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.070, -93.980

Hail, Wright

When
September 20, 4:10 PM CST
Where
Wright County, 2 mi N of Montrose
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.099, -93.920

Thunderstorm Wind, Carver

When
September 20, 4:10 PM CST
Where
Carver County, Watertown
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.970, -93.850

Trees toppled on the north edge of town, with 4 to 6 inch branches down in the central part of Watertown.

Thunderstorm Wind, Wright

When
September 20, 4:10 PM CST
Where
Wright County, Buffalo
Measured
54 kt (62 mph) estimated gust
Reported by
Newspaper
Coordinates
45.180, -93.900

Large tree toppled across the street from Buffalo hospital. Information provided by the Wright County Journal Press.

Hail, Wright

When
September 20, 4:12 PM CST
Where
Wright County, 2 mi SW of Buffalo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.160, -93.929

Hail, Carver

When
September 20, 4:14 PM CST
Where
Carver County, Watertown
Measured
1.75 in hail
Reported by
Public
Coordinates
44.970, -93.850

Hail, Wright

When
September 20, 4:15 PM CST
Where
Wright County, 2 mi SE of Buffalo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.160, -93.871

At Highway 55 and County Road 14.

Hail, Hennepin

When
September 20, 4:15 PM CST
Where
Hennepin County, Plymouth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.030, -93.470

Hail, Wright

When
September 20, 4:17 PM CST
Where
Wright County, Delano
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.050, -93.800

Hail, Hennepin

When
September 20, 4:22 PM CST
Where
Hennepin County, Maple Plain
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.000, -93.670

Hail, Hennepin

When
September 20, 4:27 PM CST
Where
Hennepin County, Loretto
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.050, -93.650

Hail, Wright

When
September 20, 4:27 PM CST
Where
Wright County, Hanover
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.170, -93.670

Hail, Hennepin

When
September 20, 4:38 PM CST
Where
Hennepin County, Plymouth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.030, -93.470

Thunderstorm Wind, Hennepin

When
September 20, 4:45 PM CST
Where
Hennepin County, Golden Vly
Measured
54 kt (62 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.000, -93.400

Trees down. Power was out for several hours in the area.

Hail, Hennepin

When
September 20, 4:47 PM CST
Where
Hennepin County, New Hope
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.070, -93.370

Hail, Hennepin

When
September 20, 4:47 PM CST to 4:50 PM CST
Where
Hennepin County, Golden Vly
Measured
1 in hail
Reported by
NWS Employee
Coordinates
45.000, -93.400

Hail, Hennepin

When
September 20, 4:47 PM CST
Where
Hennepin County, Hopkins
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.930, -93.400

Occurred near Highway 169 and Excelsior Blvd.

Hail, Hennepin

When
September 20, 4:48 PM CST
Where
Hennepin County, Minneapolis
Measured
0.75 in hail
Reported by
Public
Coordinates
45.000, -93.280

Occurred at Franklin and Lyndale.

Hail, Hennepin

When
September 20, 4:51 PM CST
Where
Hennepin County, Crystal
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.070, -93.380

Occurred near Winnetka Ave and 30th.

Heavy Rain, Hennepin

When
September 20, 5:00 PM CST to 6:00 PM CST
Where
Hennepin County, Richfield
Reported by
Amateur Radio
Coordinates
44.880, -93.250

Heavy rain produced two feet of standing water at the intersection of 66th and Portland, where two cars were stranded.

Hail, Ramsey

When
September 20, 5:02 PM CST
Where
Ramsey County, New Brighton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.070, -93.200

Hail, Hennepin

When
September 20, 5:14 PM CST
Where
Hennepin County, Minneapolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.000, -93.280

Hail occurred at intersection of I-35W and 35th Street South.

Hail, Hennepin

When
September 20, 5:20 PM CST
Where
Hennepin County, Brooklyn Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.120, -93.330

Hail, Wright

When
September 20, 5:20 PM CST
Where
Wright County, 2 mi S of St Michael
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.191, -93.680

Hail, Washington

When
September 20, 5:20 PM CST
Where
Washington County, Woodbury
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.900, -92.950

Hail occurred at I-494 and Tamarack Road.

Hail, Anoka

When
September 20, 5:25 PM CST
Where
Anoka County, Blaine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.180, -93.220

Hail, Hennepin

When
September 20, 5:25 PM CST to 5:30 PM CST
Where
Hennepin County, Rogers
Measured
1 in hail
Reported by
Public
Coordinates
45.200, -93.570

Occurred near Interstate 94 and Highway 101.

Hail, Hennepin

When
September 20, 5:28 PM CST
Where
Hennepin County, 2 mi NW of Rogers
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.221, -93.599

Occurred along I-94.

Hail, Wright

When
September 20, 5:29 PM CST
Where
Wright County, Otsego
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.280, -93.600

Flash Flood, Ramsey

When
September 20, 5:30 PM CST to 9:00 PM CST
Where
Ramsey County, 8 mi ESE of St Paul
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
44.926, -92.999

Nearly two inches of rain in one hour caused Battle Creek in South Maplewood to rise. Several boys were playing in and along the creek, and a thirteen year old boy was swept below a nearby dam. Some of the heavy rain was funneled into a neighborhood near Hancock and Third, where six houses were flooded. A retaining wall was blown out in the Swede Hollow neighborhood.

Tornado, Washington

When
September 20, 5:30 PM CST to 5:31 PM CST
Where
Washington County, Woodbury
Rating
EF0
Path length
0.4 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
44.900, -92.950

A National Weather Service storm survey confirmed an EF-0 tornado touched down in the southwestern portion of Woodbury, along Bailey Road.|It dissipated when it reached Woodlane Drive. The tornado caused damage to multiple townhouses, trees, and road signs.

Thunderstorm Wind, Ramsey

When
September 20, 5:30 PM CST
Where
Ramsey County, St Paul
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.970, -93.150

Three to six inch branches severed in the Highland Park neigborhood.

Hail, Ramsey

When
September 20, 5:37 PM CST
Where
Ramsey County, St Paul
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.970, -93.150

Near Interstate 35E and Maryland Ave.

Hail, Anoka

When
September 20, 5:40 PM CST
Where
Anoka County, Anoka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.200, -93.400

Hail, Sherburne

When
September 20, 5:45 PM CST
Where
Sherburne County, Becker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.420, -93.900

Hail, Anoka

When
September 20, 6:00 PM CST to 6:03 PM CST
Where
Anoka County, Coon Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.170, -93.320

Occurred at Hwy 10 and Main Street.

Hail, Anoka

When
September 20, 6:11 PM CST
Where
Anoka County, Blaine
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.180, -93.220

Hail, Wright

When
September 20, 6:25 PM CST
Where
Wright County, 2 mi W of Cokato
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.080, -94.241

Hail, Sherburne

When
September 20, 6:49 PM CST
Where
Sherburne County, Zimmerman
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.450, -93.580

Thunderstorm Wind, Isanti

When
September 20, 7:10 PM CST
Where
Isanti County, Isanti
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
45.500, -93.250

Twenty inch diameter tree down across road.

Hail, Wright

When
September 20, 7:18 PM CST
Where
Wright County, Monticello
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.300, -93.820

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Ramsey2007-09-2013MaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyThe tornado archive for Minnesota, 2007Warnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59704, 59821, 59746, 70609, 59747, 59706, 59735, 59707, 59708, 60827, 59825, 60829, 59749, 59820, 59750, 60832, 70610, 59748, 59752, 59756, 59757, 59709, 59817, 61144, 61154, 59711, 59712, 59713, 59714, 59760, 61213, 59715, 59718, 59716, 59719, 59717, 59720, 59722, 70611, 59724, and more.